New pain

I have been reducing slowly from 15mg down to 7mg. Apart from feeling very tired for most of the day I having been having pain and stiffness in my hands.....this is new.... I am due to go down to 6mg next week...I am anxious to drop down to 4 mg as I am waiting for hip replacement, and surgeon wants the dose down to 4mg.

Has anyone else experienced new pain when reducing?

7 Replies

oldestnewest
  • Hi Jeanjean

    Can see why you are trying to reduce, but it's no good if you going to be in pain from now on. I would guess the fatigue is probably due to you reaching a point where your adrenal glands should be kicking back in. Unfortunately they do that in their own time - like most things they cannot be rushed.

    Not sure about the pain in hands but if I remember there was a query about the same thing a few weeks ago - you may be able to find it if you look, or hopefully you'll get some advice.

    Your surgeon's comment about being down to 4mg seems quite low, sure others have had operations whilst on higher doses, might be worth trying to discuss again.

    Good luck

  • If you look at the Arthritis Research literature, they say that surgeons should be happy to do hip replacements up to 7.5mg.

  • Hello! I started with the same dosage as you and am now on 9mg. LIke you, I am usually feeling tired and totally lacking in energy. I've never thought of different pains as being 'new', as I expect them to turn up all over the place. Today I have pains in my shoulder and two days ago in my right hip. I haven't had them in those places before. Similarly for pains in my head. I was in the surgery describing my head ache to my doctor when it suddenly 'moved' from the back/base of my head to the forehead. So it seems that PMR is full of surprises! I hope you can get your prescription down lower so you can have a hip replacement. I'll be thinking of you over the next number of months. Best wishes from Frances

  • I thought you had to up steroids before an op? I had to double my dose before operation.....

  • That's just short-term and not always needed, it depends on the surgeon and close monitoring is often adequate.

  • I think it's up to the surgeon, mine said hip replacement surgery carries a high risk of infect and on steroids your body can't fight of these infections as well as it should.....

  • I know people who have had hip ops on 10mg - it is all very well telling the patient they must get to 4mg but if that means a return of PMR symptoms you won't be able to mobilise post-op and that is even worse. You need what you need to combat the inflammation - not what the surgeon thinks you need. I don't know where you are but if it were me I would shop around for a surgeon who is happy to do it at 7mg. Apart from any other consideration, reducing too fast to 4mg will leave you at increased risk of an adrenal crisis - the last thing you want before surgery.